Virginia, 2011

Hail and Damaging Winds in Virginia, June 28, 2011

June 28, 2011 · NWS RNK · 24 events in 15 counties and zones

A cold front swept through the region on the 28th. Multiple clusters of storms accompanied the front as it progressed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front swept through the region on the 28th. Multiple clusters of storms accompanied the front as it progressed. Some of these storms increased to severe levels and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 12:02 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 12:02 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA TONIGHT BEFORE
EXITING BY WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD IN BEHIND
IT BRINGING A RETURN TO LESS HUMID CONDITIONS UNTIL THE END OF THE
WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN AGAIN WITH CONVECTIVE ORGANIZATION AHEAD OF THE
UPSTREAM COLD FRONT THIS AFTERNOON AND DEGREE OF SEVERE POTENTIAL
AS STRONG INSTABILITY TAKES SHAPE ESPCLY EAST. LATEST MORNING
MODIFIED RAOBS INDICATE CAPES NEAR 2000 J/KG OVER THE MOUNTAINS
AND 2-3K OUT EAST WHERE TEMPS WILL SURGE INTO AT LEAST THE LOWER
90S. APPEARS PASSAGE OF THE MCS WELL TO THE SW MAY TEND TO SLOW
WESTERN DEVELOPMENT INITIALLY AS RATHER DEEP WESTERLY FLOW
PREVAILS FROM THE BLUE RIDGE WEST ATTM. HOWEVER OLD OUTFLOW ACROSS
THE FAR WEST FROM THE EARLIER SHRA TO THE WEST MAY BE THE TRIGGER
TO GET THINGS GOING ACROSS THE SW MOUNTAINS...WITH THIS COVERAGE
THEN DEVELOPING EAST TO ALONG THE LEE TROF IN THE SOUTH AND EAST
WHERE THE LOW LEVEL FLOW IS MORE SW. WEAK BUT UNIDIRECTIONAL
WESTERLY FLOW ALOFT SUPPORTS SOME MULTICLUSTERS WHERE STORMS DO
ORGANIZE WITH HIGH DCAPES DESPITE LESS DRY AIR ALOFT THIS
AFTERNOON. THUS BUMPED UP POPS TO LIKELYS ACROSS PARTS OF THE EAST
IN LINE WITH THE LATEST LOCAL WRF AND THE UPDATED SWODY1 FROM SPC.
THINK THE WESTERLY FLOW MAY TEND TO KEEP THINGS MORE ISOLATED FROM
THE NEW/ROA VALLEYS AND POINTS NORTH SO WENT ON THE LOWER END OF
CHC POPS THERE. BUMPED UP TEMPS A DEGREE OR TWO IN SPOTS GIVEN
MORE SUN EARLY PER VIS PICS AND WEAK DOWNSLOPE ALOFT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
DURING THIS PORTION OF THE FORECAST...HIGH PRESSURE BUILDS OVER THE
REGION WEDNESDAY INTO WEDNESDAY NIGHT. ANTICIPATE SOME OF THE
COOLEST LOW TEMPERATURES SO FAR THIS SUMMER. EARLY THURSDAY
MORNING...SOME PORTIONS OF THE MOUNTAINS MAY SEE LOWS AROUND 50
DEGREES...WITH LOWER 50S COMMON FOR MUCH OF THE MOUNTAINS. EAST OF
THE BLUE RIDGE...UPPER 50S TO AROUND 60 DEGREES WILL BE MORE COMMON.
THE HIGH PRESSURE REMAINS OVER THE REGION THROUGH FRIDAY. WE ARE NOT
EXPECTING ANY PRECIPITATION...AND TEMPERATURES SHOULD SLOWLY
MODERATE EACH DAY AS 850 MB TEMPERATURES INCREASE AND GEOPOTENTIAL
HEIGHTS INCREASE. A VERY ISOLATED SHOWER OR STORM MAY OCCUR THURSDAY
AFTERNOON OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS SOUTHEAST
FLOW WILL GENERATE SOME MILD UPSLOPE CONDITIONS. HOWEVER...WILL NOT
INCLUDE THIS POTENTIAL IN THE FORECAST AT THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
CLOSED LOW DIVING INTO KSFO AND CLOSED LOW MOVING ACROSS NEW
ENGLAND WILL ALLOW THE UPPER RIDGE TO EXPAND INTO THE OHIO VALLEY.
INITIALLY...LLVL MOISTURE AND DEW POINTS PROBABLY WONT BE SUFFICIENT
FOR DIURNAL CONVECTION. PWATS WILL INCREASE AS A WEAK BOUNDARY
FROM WEST TO EAST DROPS INTO THE OHIO VALLEY LATER SUNDAY...SO THE
END OF THE HOLIDAY WEEKEND AND THE BEGINNING OF NEXT WEEK STAND
THE CHANCE FOR WIDELY SCATTERED STORMS...HOT AND HUMID CONDITIONS.
SATURDAY LOOKS TO BE THE HOTTEST DAY BUT SUNDAY HAS THE POTENTIAL
TO ALSO BE AROUND 90 TO THE UPPER 90S IF THE OHIO VALLEY BOUNDARY
IS DELAYED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WELL MIXED WESTERLY FLOW CONTINUES TO SLOW DOWN CONVECTIVE
DEVELOPMENT EARLY THIS AFTERNOON WITH MOST SHRA/TSRA DEVELOPING
JUST WEST OF KBLF ALONG OLD OUTFLOW AIDED BY DIFF HEATING. STILL
EXPECTING SOME OF THIS COVERAGE TO GRADUALLY DEVELOP EAST BEFORE
POSSIBLY JUMPING EAST OF THE BLUE RIDGE WHERE EVENTUALLY SHOULD
SEE A BROKEN LINE DEVELOP. THUS WILL INCLUDE MORE OF A TSRA
MENTION EITHER IN PREVAILING OR TEMPO GROUPS ACROSS SE WVA/KDAN
AND LESS ALONG THE BLUE RIDGE NEAR KROA WITH -SHRA/CB MENTION ELSW.

OUTSIDE OF ANY STORMS...VFR CONDITIONS SHOULD PREVAIL UNDER
SCTD/BKN CU EXCEPT OVER THE EAST WHERE CLOUDS MAY BE MORE
EXPANSIVE AS DEEPER CONVECTION DEVELOPS.

THE COLD FRONT SHOULD BE SOUTHEAST OF THE REGION LATE TONIGHT BUT
DRIER AIR MAY BE SLOWER IN ARRIVING ESPECIALLY IN THE PIEDMONT.
WITH SHOWERS AROUND INTO THE EVENING...SOME MVFR OR IFR FOG IS
POSSIBLE AT MOST SITES LATE TONIGHT BUT WILL BE MOST WIDESPREAD
INCLUDING THE LOWEST VSBYS AT SITES THAT DO RECEIVE EARLIER
RAINFALL.

HIGH PRESSURE BUILDS OVER THE AREA FOR MID WEEK...RESULTING IN
MOSTLY DRY WX THROUGH SUNDAY. ASIDE FROM SOME LATE NIGHT FOG
ALONG THE RIVERS...PRIMARILY IN THE MTNS...LOOKING AT VFR
CONDITIONS FROM WEDNESDAY THROUGH SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...KM
AVIATION...JH/PM/WP
Hazardous weather outlook, Jun 28, 8:31 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EDT TUE JUN 28 2011

VAZ007-009>014-017>020-022>024-WVZ042>045-291345-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
931 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING ISOLATED
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ015-016-032>035-043>047-058-059-291345-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
931 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 28, 8:29 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     2 NNE EDEN              36.53N 79.73W
06/27/2011                   ROCKINGHAM         NC   911 CALL CENTER

            TREE DOWN ALONG FRIENDLY ROAD

&&

PW
Local storm report, Jun 28, 8:34 AM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     2 SE BELLEWS LAKE       36.27N 80.01W
06/27/2011                   ROCKINGHAM         NC   911 CALL CENTER

            TREE DOWN ALONG OAK LEVEL CHURCH ROAD

&&

PW
Local storm report, Jun 28, 8:55 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     1 WSW YANCEYVILLE       36.40N 79.36W
06/27/2011                   CASWELL            NC   911 CALL CENTER

            TREE DOWN ALONG HATCHETT ROAD

&&

PW
Local storm report, Jun 28, 9:01 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     3 NNW PROSPECT HILL     36.29N 79.23W
06/27/2011                   CASWELL            NC   911 CALL CENTER

            TREE DOWN ALONG CORBETT RIDGE ROAD

&&

PW
Local storm report, Jun 28, 9:04 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     5 SE YANCEYVILLE        36.35N 79.29W
06/27/2011                   CASWELL            NC   911 CALL CENTER

            TWO TREES DOWN ALONG BURTON CHAPEL ROAD

&&

PW
Special weather statement, Jun 28, 1:34 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT TUE JUN 28 2011

VAZ007-WVZ042-281930-
MERCER WV-TAZEWELL VA-
234 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORMS WILL AFFECT MERCER AND TAZEWELL COUNTIES...

AT 229 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF MATOAKA TO 6 MILES NORTHWEST OF RICHLANDS...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR MATOAKA AROUND 240 PM...COALDALE AROUND 245
PM...BANDY...AND AMONATE AROUND 300 PM...BRAMWELL...AND MONTCALM
AROUND 305 PM...KEGLEY...POCAHONTAS...AND BOISSEVAIN AROUND 310 PM
AND PINNACLE ROCK STATE PARK AROUND 315 PM.

LAT...LON 3725 8174 3721 8168 3721 8156 3726 8150
      3728 8142 3742 8132 3741 8086 3739 8088
      3735 8086 3729 8097 3728 8110 3722 8127
      3718 8126 3715 8133 3712 8127 3709 8132
      3710 8189 3714 8191

RCS

The radar

The Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Tazewell

When
June 28, 1:48 PM EST
Where
Tazewell County, 1.3 mi WNW of Pocahontas
Measured
1.75 in hail
Reported by
Public
Coordinates
37.310, -81.370

Thunderstorm Wind, Tazewell

When
June 28, 2:24 PM EST
Where
Tazewell County, 0.88 mi SE of Adria
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.160, -81.540

Thunderstorm winds blew trees down on Adria Road. Damage values are estimated.

Thunderstorm Wind, Craig

When
June 28, 3:25 PM EST
Where
Craig County, 4.27 mi S of Abbott
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.359, -80.161

Thunderstorm winds blew large branches down on Newport Road. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 28, 3:25 PM EST to 3:30 PM EST
Where
Henry County, 2.98 mi SSW of Philpott to 2.35 mi SSW of Philpott
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.740, -80.020

Thunderstorm winds downed trees just west of Bassett. Some trees were down on Blackberry Road near Sanville. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
June 28, 3:35 PM EST
Where
Charlotte County, 1.3 mi WNW of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.830, -78.620

Thunderstorm winds blew two trees down. Damage values are estimated.

Thunderstorm Wind, Amherst

When
June 28, 3:36 PM EST
Where
Amherst County, 3.21 mi NNE of Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
37.670, -79.090

Thunderstorm winds blew a tree down. Damage values are estimated.

Thunderstorm Wind, Buena Vista (C)

When
June 28, 3:45 PM EST
Where
Buena Vista (C) County, Buena Vista
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
37.730, -79.370

Thunderstorm winds downed many trees in the city. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 28, 3:47 PM EST
Where
Henry County, 0.89 mi SW of Fieldale
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.690, -79.960

Thunderstorm winds blew a tree down. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
June 28, 3:54 PM EST
Where
Roanoke County, 1.3 mi ENE of Medley
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.330, -79.980

Thunderstorm Wind, Botetourt

When
June 28, 4:00 PM EST
Where
Botetourt County, 0.69 mi S of Troutville
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Public
Coordinates
37.410, -79.880

Thunderstorm winds blew many trees down. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 28, 4:10 PM EST
Where
Franklin County, 1.3 mi ESE of Wirtz to 2.31 mi WNW of Wirtz
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
37.070, -79.880

Thunderstorm winds blew over a dozen trees down between areas southeast of Boones Mill to Wirtz along Route 220. A power line also came down. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 28, 4:48 PM EST
Where
Bedford County, 0.88 mi SW of Forest to 2.07 mi N of Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.360, -79.290

Thunderstorm winds blew a few trees down just west of Lynchburg. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
June 28, 5:00 PM EST
Where
Lynchburg (C) County, 1.76 mi SE of Blue Ridge Farms to 0.55 mi E of Lynchburg
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
37.400, -79.180

Thunderstorm winds blew trees down across the City of Lynchburg. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 28, 5:01 PM EST
Where
Campbell County, 1.07 mi WNW of Lawyers
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
State Official
Coordinates
37.308, -79.236

Thunderstorm winds blew a tree down along Leesville Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 28, 5:03 PM EST to 5:07 PM EST
Where
Campbell County, Rustburg to 2.15 mi SE of Rustburg
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
37.280, -79.100

Thunderstorm winds blew trees down. One of the falling trees brought down a power line. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 28, 5:10 PM EST
Where
Campbell County, Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.170, -79.080

Thunderstorm winds blew two trees down. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 28, 5:15 PM EST
Where
Buckingham County, 3.02 mi NW of Dillwyn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.560, -78.490

Thunderstorm winds blew trees down on Route 20 at Allenslevel. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 28, 5:30 PM EST
Where
Campbell County, Rustburg
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
State Official
Coordinates
37.280, -79.100

Thunderstorm winds blew trees down countywide. Damage values are estimated.

Thunderstorm Wind, Halifax

When
June 28, 5:30 PM EST
Where
Halifax County, 1.11 mi W of Halifax to 0.55 mi W of Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
36.770, -78.940

Several trees were blown down near the north side of Halifax. Damage values are estimated.

Thunderstorm Wind, Halifax

When
June 28, 5:31 PM EST to 5:35 PM EST
Where
Halifax County, 1.8 mi ENE of Centerville to 2.32 mi ENE of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
36.740, -78.890

Thunderstorm winds blew down four trees southeast of Halifax. Two of the trees fell at the intersection of Bellevue Road and Myers Road. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
June 28, 5:45 PM EST
Where
Charlotte County, Saxe
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.930, -78.670

Thunderstorm winds blew down trees on Route 612. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
June 28, 5:45 PM EST
Where
Appomattox County, 5.65 mi NW of Hixburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.390, -78.740

Thunderstorm winds blew trees down at Hollywood. Damage values are estimated.

Lightning, Halifax

When
June 28, 6:00 PM EST
Where
Halifax County, 1.86 mi ENE of South Boston
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.710, -78.869

Lightning struck the Motorsports Hall of Fame marker at the South Boston Speedway. The brick base of the marker was shattered by the strike.

Thunderstorm Wind, Halifax

When
June 28, 6:13 PM EST
Where
Halifax County, 3.03 mi SE of Dryburg
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
State Official
Coordinates
36.700, -78.680

Thunderstorm winds blew several trees down in Staunton River State Park. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326332, 326368, 326335, 326337, 326338, 326340, 326339, 326380, 326334, 326336, 326344, 326352, 326349, 326350, 326354, 326367, 326357, 326371, 326375, 326372, 326373, 326379, 327006, 326377.